Ask a doctor

Removing Discoloration After Juvederm Injection on Darker Skin?

Hello, I received a Juvederm injection under my eyes 3 weeks ago. One week later, I noted a perpetual blue-brown pooling/circle like ring around one eye. And more like a line down another. I have attached a picture.

My injecting doctor, well-known in this area has attempted to used a little hyaluronidase to take away some of the Juvederm. This has done little to improve it, and said it might be hemosiderin staining. What can be done about this, as I was told some lasers are unsafe on darker skin? Is this permananent?

Doctor Answers (6)

Tyndall effect with Juvederm

+1

Lasers will not help with this problem, especially with darker skinned individuals in general, and specifically, this is a well described phenomenon known as the Tyndall effect with light refraction and if hyaluronidase did not help, extraction may help (MAY). Restylane is more suitable for injection in the tear trough areas.


Buffalo General Surgeon
4.5 out of 5 stars 7 reviews

Discoloration after filler

+1

The bluish hue is formthe tyndall effect of the product being too superficial. If hyaluronidase did not help, you may need the product extracted with a needle.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 18 reviews

This is called the TYNDALL effect

+1

Injecting Hyalouronic acid fillers superficially can cause this bluish discoloration called the TYNDALL effect

This is generally treated by extracting the product with a small needle (DONE BY YOUR PHYSICIAN) and injection of Hyaluronidase.

This treatment may have to be repeated for this material to dissolve totally.

Nissan Pilest, MD
Irvine Dermatologic Surgeon
5.0 out of 5 stars 9 reviews

You might also like...

Discoloration after hyaluronic acid

+1

I do not see an attached photo, sorry. Regardless, if the darkness is related to the product, then more hyaluronidase may be helpful. If there is product that is felt as an excess when the skin is squeezed between two fingers, then it might e extracted by making a very small needle prick or incision, by the doctor. Please don't try this yourself as it may cause a bad infection without the sterile supplies. hemosiderin is rare to last long on the face, but post inflammatory hyperpigmentation from trauma might last for many months. The latter might improve with a lightening cream that can be prescribed, but your dermatologist would have to make that determination. Treating post inflammatory hyperpigmenation with lasers in skin of color, often creates darker skin as a reaction and I would avoid this unless all other treatments that are considered safe are tried first. Good luck.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 32 reviews

Removing discoloration after Juvederm injection

+1

I agree with you. Find an injector who can use hyaluronidase. so you can help alleviate some of the discoloration. Otherwise IPL treatments could help in some. Regards and Good Luck.

Darryl J. Blinski, MD
Miami Plastic Surgeon
4.5 out of 5 stars 64 reviews

Tyndall Effect

+1

When HA fillers are injected superficially, the hyaluronic acid looks blue under the skin. This is the Tyndall effect. It is unlikely this is hemosiderin unless you had a bruise from the injection. Darker skin does NOT do well with the visible light lasers used to fade hemosiderin. Your doctor might try nicking the skin and milking out some of the filler, or repeating the hyaluronidase injection. It is unlikely this is permanent, but untreated it can last more than a year.

Mary P. Lupo, MD
New Orleans Dermatologist
5.0 out of 5 stars 9 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.